Return to the Health Forum | Post a Follow-Up

 o
Coumadin/Warfarin = hair loss?

Posted by libbyliz (My Page) on
Fri, Jun 6, 08 at 12:36

First off, here's my history & background that lead up to why I'm on Coumadin/Warfarin.

Superficial blood clots started in November 2005 with one or a couple in my left lower leg. I wasn't put on any "blood thinners" then.

Then in 2006 I had one in my lower right arm & was only given Heparin for a week.

I had a left small finger surgery January 2007 & due to the pressure bandage I wound up with a clot in that lower arm. I was put on Lovenox for a week & then Coumadin/Warfarin until June, which is when I was finally stabilized in my INR readings. I battled hair loss during that time & thought it was due to a lowered thyroid & using drying shampoos & shampooing too often & too hard during the driest parts of the year where I live.

Then during the last part of March/beginning of April I had clots in my lower right leg & was put on aspirin & Plavix, then aspirin & Persantine, then finally Coumadin/Warfarin when it was found out the reason for my clotting (& fluid retention) was due to Factor V Leiden. I'm noticing hair loss again.

I'm wondering if I haven't also been dehydrated too during these times, which leads to thicker blood.

I'm willing to bet the Factor V Leiden also had something to do with my pregnancy problems & recurring fluid retention.

In 1987 I became pregnant & at 5 months began exhibiting great fluid retention. At 7 months someone was finally smart enough to do a blood & urine test on me rather than continue to blame me for eating/drinking things too high in salt & sugar. I was found to have toxemia & put on bed rest. I was at my heaviest weight 220 when I had my son & quickly lost the weight.

The fluid retention returned in approximately 2000 when I started gaining weight, getting to my heaviest again in 2004 I guess.

However, last spring - fall I lost 35 lbs with 30 - 40 more to go, hopefully this spring - fall.

I looked online about hair loss & Coumadin/Warfarin & found it's listed as a side effect, yet a doctor on another site in response to a similar question from someone else said he highly doubts it's the cause of the hair loss. I guess there could be other factors the lady didn't mention, like age, hormones, stress, diet...

However, I'm wondering if this is a common side effect for Coumadin/Warfarin users & the doctor is wrong. I couldn't muddle through the other conflicting information I found to get a definite yes or no answer so I thought I'd come here & ask.

So for those of you having been on or still on Coumadin/Warfarin, have you experienced/are you experiencing hair loss?

Thanks for having the patience to read this far & answer!


Follow-Up Postings:

 o
RE: Coumadin/Warfarin = hair loss?

Hello ......

I was on coumadin/heparin & Lovanox for a few months. I had massive blood clots in upper & lower leg and spent 10 days in hospital.

I finally got off the coumadin when my INR was where it should be.

I didn't have any hair loss due to those meds. but that is only my experience. It could be different for you. As my DH says "Everyone reacts differently. What happens to one person won't necessarily happen to another".

Creekgirl


 o
RE: Coumadin/Warfarin = hair loss?

My INR is still not where it should be & I've been on it since May 16th. I'm now up to 2 pills a day.

I'll keep a watch on the hair loss. Maybe it's just the season since I heard someone recently say that they notice more hair loss in the summer.


 o
RE: Coumadin/Warfarin = hair loss?

Anytime we go through a period of poor health, we will usually have a hair loss. And most of us also experience hair loss as the summer comes. Perhaps your problem is a combination of both.

Have you notice any change in your fingernail growth? They sort of work the same way that hair does.


 o
RE: Coumadin/Warfarin = hair loss?

My nails have been chipping, just like last year this time. I was on Coumadin last year this time too.

I don't remember what happened during previous summers.


 o
RE: Coumadin/Warfarin = hair loss?

Hi my Nurses Drug Guide lists hair loss as a side effect of the drug. Maybe if the online doctor had bothered to read his or her drug guide they would have found it also. Hope this sets your mind at ease - it is an 'official' side effect!


 o
RE: Coumadin/Warfarin = hair loss?

I've been on it for over a year and don't notice any amount of hair loss.


 o
RE: Coumadin/Warfarin = hair loss?

I guess it could be a shedding phase. Maybe last summer was too, though I had a whole lot more loss then. I wish I could remember if I lost a lot of hair & had brittle nails during previous summers. Although I do remember brittle nails in previous years, but not whether they occurred during summer only.


 o
RE: Coumadin/Warfarin = hair loss?

Hello everyone,

I started warfarin about 4 weeks ago. I just started massive hives/rashes on my arms this morning which developed slowly in the last week. I have also noticed hair loss ... This morning I had alot in the shower drain and also in my brush. I read these are all side effects on several different sites. I am wondering if it may be a trigger by somewhat of an allergic reaction? I was very cold all day, pail and fatigue.


 o
RE: Coumadin/Warfarin = hair loss?

I was on Warfarin for 6 months 4 years ago and noticed my hair coming out terribly. I joined a blood clot list and several people there suggested taking 5000 mg of Biotin once a day. Some of them said it helped theirs grow back. Mine never did and I am so glad it was very thick to begin with. However, it did stop it from falling out like it was and I noticed about 3 months later my nails became nice and hard. I am including a link/discussion that I found, but there are many others out there.

Here is a link that might be useful: hair loss/ 5000 mg daily


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Health Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Please review our Rules of Play before posting.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here